Michigan, 2016

Winter Weather in Michigan, December 25 to 26, 2016

December 25 to 26, 2016 · NWS MQT · 11 events in 11 counties and zones

A deepening Plains low pressure system tracking into Minnesota dropped sleet and light freezing rain over much of Upper Michigan from the evening of the 25th into the morning of the 26th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A deepening Plains low pressure system tracking into Minnesota dropped sleet and light freezing rain over much of Upper Michigan from the evening of the 25th into the morning of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 25, 2:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 25, 2:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
358 PM EST Sun Dec 25 2016

.SHORT TERM...(This evening through Monday)
Issued at 259 PM EST SUN DEC 25 2016

Main concerns for this evening into the overnight period will be on
timing and precip-type, with increasing winds.

This afternoon with the surface ridge displaced to the northeast of
the U.P. surface winds have turned easterly and maintained a
cold/dry near surface environment. Temps have been very slow to warm
from the upper teens/low 20s, and expect a steady increase after
sunset. Just upstream across northern Wisc temps have already warmed
into the upper 20s to lower 30s as the winds have also turned more
southeasterly with better moisture advecting north through Wisconsin
as well. Deeper clouds have arrived over Central Wisc stretching
west, and regional radar returns are showing precip slug lifting
northeast across LaCrosse Wisconsin. As winds continue to turn
southeasterly, better moisture will arrive over the U.P. from south
to north. This will allow precip to finally arrive. The challenge
will be on what type of precip for the onset. Expect with dewpoints
still in the lower/middle 20s, that the profile will cool slightly
and allow the leading edge of precip to fall as light to perhaps a
brief pocket of moderate snow. Soundings have held consistent with
the slower arrival, but quantity of precip remains difficult due to
the dry air that has lingered.

The best timing appears to be around 4-7pm start for precip in the
southwest as snow/sleet as the warm layer aloft begins to partially
melt dendrites. Further north precip may not arrive until after 8pm
and even later to the east closer to 10pm. But the continued caveat
could end up being how long the heights remain elevated overhead
before they begin to fall, which should allow the better forcing to
finally advect north and allow the wintry mix to develop. This
afternoon cloud tops from the aforementioned precip shield over
central wisconsin have been warming, which suggest that perhaps the
forcing is less robust and confined to portions of Minnesota.
Current thinking is snow/sleet may accumulate this evening up to 1
inch total, then transition over to a freezing rain or sleet
mixture. With the best forcing remaining confined further west and
upslope over the western U.P. total ice accumulation could range
from 0.1 to 0.15 inches. Will continue the current winter weather
headline in place.

Overnight a warm tongue aloft will arrive, after a brief lull in
precip, with the warm/moist conveyor kicking in and should bring
another slug of precip to the U.P. after midnight thru daybreak Mon,
but will fall as rain due to the depth of the warm air and strength.
The dry wedge will then advect north and bring a quick end to the
organized rain from west to east. High temps mon will likely occur
in the morning to midday timeframe, then winds will be shifting from
southerly to southwesterly as cold air begins to wrap around the
robust shortwave.

.LONG TERM...(Monday night through Sunday)
Issued at 357 PM EST SUN DEC 25 2016

Outside of some rounds of lake effect snow and windy conditions
Monday evening, 2016 will end on relatively quiet terms with respect
to weather in Upper MI.

Monday evening: The strong surface low will be just north of Lake
Superior early Monday evening. A sharpening pressure gradient ahead
of an associated trough along with CAA will support a period of
strong west winds into the early overnight hours. Gusts of 45 to 50
mph will be possible across the west side and high terrain of the
Keweenaw Peninsula during this time. Given multiple ongoing
products, held off on issuing a wind advisory to avoid confusion
with stronger winds tonight.

Late Monday night through Tuesday: Low-level temps will continue to
fall as winds gradually diminish, promoting a period of moderate
lake effect snow shifting from the W to NW wind snow belts. Minimal
cloud-layer shear and a modestly deep DGZ layer will support a
period of strong LES bands with high SLR snow late Monday night into
Tuesday morning. Winter weather headlines may be needed for the
Keweenaw during this time.

Tuesday night through Saturday: LES quickly shifts northward as
surface ridging crosses the area Tuesday night. A broad and somewhat
moisture-starved trough shifting southeastward across the Upper
Great Lakes Wednesday night into Thursday should bring nothing more
than a dusting of snow, mainly north. Another quick round of
moderate LES will follow late Thursday afternoon into Friday morning
for the NW wind snow belts before a clipper system crosses the
region on Saturday.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 259 PM EST SUN DEC 25 2016

Precip continues to be delayed further, and doesn't appear to advect
over the TAF sites until likely 00z Mon at IWD. Then with winds
slowly turning southeasterly expect the better moisture to arrive and
spread lgt snow/sleet. Expect MVFR cigs to persist and possibly
falling to IFR later tonight as southeast flow strengthens. Wind
gusts could approach 35kts at times overnight, more likely at KCMX.
Warmer air will arrive overnight and should transition all precip
over to light rain by daybreak Mon. Then guidance continues to
indicate a break in precip through much of the day Mon before winds
turn southwesterly and colder air returns with lake effect snow
showers returning.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 357 PM EST SUN DEC 25 2016

ESE winds to 30 knots will veer to the southeast while increasing to
gales to 35 knots early this evening. Strong low pressure
approaching from the west tonight will allow southeast winds to
quickly increase to gales to 45 knots across much of the lake. A
brief 3 to 5 hr period of storm force gusts as high as 55 knots will
also be possible between 1am and 7am EST Monday across the northeast
half of Lake Superior. The gales will shift to the west-northwest on
Monday as the low pressure tracks through northwest Ontario, with
the gales slowly diminishing west to east Monday night. Another
brief period of storm force gusts to 50 knots will be possible
across mainly central Lake Superior Monday evening as a trough
associated with the surface low crosses the lake. Winds are then
expected to remain under 30 knots Tuesday through Wednesday. A
clipper system tracking north of Lake Superior Wednesday night into
Thursday may bring a period of northwest gales to 35 knots Thursday
afternoon and night. Winds under 30 knots are then expected Friday
and Saturday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 10 AM EST /9 AM CST/ Monday for
     MIZ002-009>012-084.

  Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Monday for MIZ001-003>006-013-014-085.

  Winter Weather Advisory from 10 PM this evening to 10 AM EST
     Monday for MIZ007.

Lake Superior...
  Gale Warning until 4 AM EST Tuesday for LSZ245>251-265>267.

  Gale Warning until 1 AM EST /midnight CST/ Tuesday for LSZ162-
     240>244-263-264.

Lake Michigan...
  Gale Warning from 7 PM this evening to 1 AM EST Tuesday for
     LMZ221-248-250.

&&

SHORT TERM...Beachler
LONG TERM...Kluber
AVIATION...Beachler
MARINE...Kluber
Hazardous weather outlook, Dec 25, 2:31 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
331 PM EST SUN DEC 25 2016

MIZ001>007-009>014-084-085-261100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
331 PM EST SUN DEC 25 2016 /231 PM CST SUN DEC 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

A LARGE STORM SYSTEM WILL AFFECT UPPER MICHIGAN WITH A WINTRY MIX OF
RAIN...FREEZING RAIN...SLEET AND SNOW THROUGH TONIGHT. MANY PLACES
WILL SEE AROUND 0.10 INCH OF ICE ACCUMULATION ON EXPOSED SURFACES
TONIGHT. STRONG WINDS ARE EXPECTED AS WELL...WITH WIND GUSTS AS HIGH
AS 40 MPH POSSIBLE TONIGHT AT EXPOSED LOCATIONS NEAR LAKE SUPERIOR
AND LOCALLY HIGHER GUSTS ACROSS THE KEWEENAW PENINSULA. THE STRONG
WINDS WILL CAUSE WAVES TO BUILD AS HIGH AS 10 TO 15 FEET ALONG
EXPOSED SECTIONS OF THE GREAT LAKES SHORES...WHICH MAY RESULT IN SOME
MINOR BEACH EROSION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WINDS BETWEEN 30 AND 40 MPH WILL LINGER INTO MONDAY
NIGHT...WITH GUSTS TO 45 MPH POSSIBLE ACROSS THE KEWEENAW PENINSULA
MONDAY EVENING. THE STRONG WINDS MAY CAUSE WAVES TO BUILD AS HIGH AS
9 TO 14 FEET ALONG EXPOSED SECTIONS OF THE GREAT LAKES SHORES...WHICH
MAY RESULT IN SOME MINOR BEACH EROSION.

MODERATE LAKE EFFECT SNOW WILL BE POSSIBLE FOR THE WEST WIND SNOW
BELTS LATE MONDAY NIGHT AND TUESDAY.

THERE COULD BE MODERATE LAKE EFFECT SNOW ACCUMULATIONS ON THURSDAY
AFTERNOON INTO FRIDAY FOR THE FAVORED NORTHWEST WIND SNOW BELTS OF
LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOW AND ICE ACCUMULATIONS AND ANY
KNOWN ROAD CONDITIONS TO THE MARQUETTE NATIONAL WEATHER SERVICE
OFFICE. THE PUBLIC MAY PROVIDE REPORTS THROUGH OUR WEB PAGE...OUR
FACEBOOK AND TWITTER PAGES...OR BY PHONE.

LSZ162-240>251-263>267-261100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
331 PM EST SUN DEC 25 2016 /231 PM CST SUN DEC 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

SOUTHEAST GALES TO 35 TO 45 KNOTS WILL DEVELOP OVER MUCH OF LAKE
SUPERIOR TONIGHT...WITH A BRIEF PERIOD OF STORM FORCE GUSTS OVER 50
KNOTS POSSIBLE FOR PORTIONS OF THE NORTH CENTRAL AND EASTERN LAKE
OVERNIGHT. SEE THE LATEST OPEN LAKE FORECAST AND MARINE WEATHER
MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTHEAST GALES OF 35 TO 45 KNOTS WILL VEER TO THE SOUTHWEST AND
WEST MONDAY INTO MONDAY EVENING BEFORE DIMINISHING LATE MONDAY
NIGHT. A FEW WESTERLY STORM FORCE GUSTS TO 50 KNOTS WILL BE POSSIBLE
MONDAY EVENING. SEE THE LATEST OPEN LAKE FORECAST AND MARINE WEATHER
MESSAGE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-261100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
331 PM EST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

SOUTHEAST GALES TO 40 KNOTS ARE EXPECTED TONIGHT. SEE THE LATEST
MARINE FORECAST AND MARINE WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTHEAST VEERING WEST GALES TO 40 KNOTS ARE EXPECTED MONDAY INTO
MONDAY NIGHT. SEE THE LATEST MARINE FORECAST AND MARINE WEATHER
MESSAGE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KLUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Gogebic

When
December 25, 4:00 PM CST to 8:30 PM CST
Where
Gogebic forecast zone
Reported by
Social Media
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The spotter in Ironwood measured half an inch of sleet in four and a half hours. A tenth of an inch of freezing rain was fell into the morning of the 26th causing reportedly terrible road conditions.

Winter Weather, Dickinson

When
December 25, 5:00 PM CST to 8:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The observer in Norway measured nearly a third of an inch of sleet in three hours. A half an inch of sleet was reported in Kingsford during the same time. A tenth of an inch of freezing rain was also reported into the morning of the 26th causing slippery roads and sidewalks.

Winter Weather, Ontonagon

When
December 25, 7:45 PM EST to 8:45 PM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The spotter near Mass City measured 0.3 inches of sleet in an hour.

Winter Weather, Delta

When
December 25, 8:30 PM EST to 9:30 PM EST
Where
Delta forecast zone
Reported by
Law Enforcement
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

The Delta County Sheriff estimated a quarter inch of sleet fell in Escanaba in about an hour. A tenth of an inch of freezing rain was also reported into the morning of the 26th causing slippery roads and sidewalks across much of the county.

Winter Weather, Luce

When
December 25, 8:45 PM EST to 9:30 PM EST
Where
Luce forecast zone
Reported by
Social Media
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

There was a report via social media of 0.4 inches of sleet in 45 minutes in Newberry. A tenth of an inch of freezing rain was also reported into the morning of the 26th causing icy roads.

Winter Weather, Southern Schoolcraft

When
December 25, 8:45 PM EST to 10:30 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
Social Media
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

There was a report via social media of a half an inch of sleet on sidewalks in under two hours near Indian Lake in Thompson Township. A tenth of an inch of freezing rain was also reported into the morning of the 26th creating icy roads from Manistique to Newberry.

Winter Weather, Northern Houghton

When
December 25, 9:00 PM EST to 10:30 PM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The spotter near Chassell measured one half of an inch of sleet in one hour and 30 minutes. One inch of sleet and snow fell in Kearsarge over approximately the same time frame.

Winter Weather, Baraga

When
December 25, 9:00 PM EST to December 26, 9:00 AM EST
Where
Baraga forecast zone
Reported by
Fire Department/Rescue
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The spotter in L'anse measured 0.8 inches of sleet in 12 hours. A tenth of an inch of freezing rain was also reported into the morning of the 26th causing slippery roads and sidewalks.

Winter Weather, Iron

When
December 25, 9:00 PM CST to December 26, 7:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The spotter near Peavy Falls Dam reported a tenth of an inch of freezing rain with very slippery road conditions into the morning of the 26th.

Winter Weather, Marquette

When
December 26, 1:00 AM EST to 7:00 AM EST
Where
Marquette forecast zone
Reported by
Social Media
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A combination of sleet and freezing rain caused very slippery roads across much of the county on the morning of the 26th.

Winter Weather, Alger

When
December 26, 1:00 AM EST to 7:00 AM EST
Where
Alger forecast zone
Reported by
Social Media
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

A combination of sleet and freezing rain caused very slippery roads across much of the county on the morning of the 26th, particularly between Marquette and Munising.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669647, 669650, 669649, 669652, 669654, 669656, 669658, 669661, 669674, 669668, 669671.